Differentiating fenbendazole-induced liver injury from immunotherapy hepatitis - the importance of structured causality assessment: A case report

Read full text
Authors: Arunkumar Krishnan, Kaleb Lucas, Laura Maas, Tinsay A Woreta
Cited by: 1
References: 13

Abstract

BACKGROUND: Drug-induced liver injury poses a diagnostic challenge in oncology patients, especially those on immune checkpoint inhibitors, because symptoms often overlap with immune-mediated hepatitis. The increasing use of social media has led people to self-administer veterinary anthelmintics like fenbendazole for cancer, often at high doses and without medical guidance, despite limited data on safety or effectiveness. CASE SUMMARY: We report a case of a 47-year-old woman with metastatic colon cancer on nivolumab/relatlimab who developed severe hepatocellular liver injury after increasing her self-administered dose of fenbendazole. A detailed medical and temporal history, supported by a Roussel Uclaf Causality Assessment Method score of 8 (probable), identified fenbendazole as the most likely cause. Rapid biochemical improvement occurred after stopping the drug, with safe reintroduction of immunotherapy and no recurrence of liver injury. CONCLUSION: This case emphasizes the importance of thorough medication history-taking and structured causality assessment to distinguish between unregulated drug-induced liver injury and immune-related adverse events in cancer care. The use of social media to promote alternative therapies necessitates proactive patient counseling due to significant liver risks, and careful diagnostic evaluation can prevent unnecessary immunosuppression or treatment delays.

Fields of Study & Subjects

Drug-Induced Hepatotoxicity and Protection Pharmacovigilance and Adverse Drug Reactions Cancer Immunotherapy and Biomarkers

Publication details

Journal / source
World Journal of Clinical Cases
Publisher
Baishideng Publishing Group Inc.
Volume
14
Issue
2
Pages
116700–116700
Publication date
15 January 2026
Language
EN